Advertisement

What Is Drug Eruption?

Chapter

Abstract

Simply put, a drug eruption is a skin eruption caused by a medication. So is it appropriate to use the term “drug eruption” alone clinically and/or histologically? A strong case can be made that the answer should be “no.”

An eruption due to a medication may mimic most primary skin eruptions, e.g., urticaria, erythema multiforme, pityriasis rosea, psoriasis, bullous disorder, lichen planus, erythema nodosum, dermatitis, and more. Hence, the term drug eruption should always be associated with the morphological type of the eruption. For example, urticarial drug eruption, pityriasis rosea-like drug eruption, drug-induced erythema multiforme, and eczematous drug eruption. The histopathology of each of these drug eruptions is generally similar to that of the primary eruption (whether due to herpes virus infection for erythema multiforme, food allergy for urticaria, or systemic fungal infection for erythema nodosum).

Some histological features may raise suspicion that an eruption may be due to a medication rather than idiopathic or due to other causes. None of these features, however, are diagnostic of drug etiology.

Keywords

Drug Medication Reaction Eruption Fixed drug eruption (FDE) 

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Dept. of Dermatology and DermatopathologyUniversity of Cincinnati College of MedicineCincinnatiUSA

Personalised recommendations